Florida, 2008

Flooding in Florida, August 19, 2008

August 19, 2008 · NWS MLB · 4 events in 4 counties and zones

On August 19th Tropical Storm Fay came on shore in south west Florida moving north northeast toward Lake Okeechobee. By the early morning of August 20th Tropical Storm Fay had moved to southern Brevard County producing rainfall amounts ranging from 10 to 15 inches in Martin, Saint Lucie, Okeechobee, and Indian River counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$67 million
Crop damage
$25 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

On August 19th Tropical Storm Fay came on shore in south west Florida moving north northeast toward Lake Okeechobee. By the early morning of August 20th Tropical Storm Fay had moved to southern Brevard County producing rainfall amounts ranging from 10 to 15 inches in Martin, Saint Lucie, Okeechobee, and Indian River counties. Okeechobee reported 69 homes damaged by flood waters and a total of $1.2 million. Indian River and St. Lucie counties reported a combined loss in citrus of $10 million. One indirect fatality occurred in Indian River County when a car hydroplaned and crashed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT TUE AUG 19 2008

.DISCUSSION...

...RAINBAND TORNADO RISK CONTINUING...
...FLOODING ACROSS THE SOUTH...

CURRENT-WED...RADAR SHOWS CENTER OF FAY ALONG THE NORTHWEST SIDE OF
LAKE OKEECHOBEE VERY CLOSE TO THE NHC TRACK...WHICH BRINGS IT
ACROSS BREVARD COUNTY OVERNIGHT AND OFFSHORE VOLUSIA COUNTY EARLY
WED.  THE BULK OF THE WEATHER HAS OCCURRED THIS MORNING AND
AFTERNOON. SEVERAL RAINBAND TORNADOES HAVE OCCURRED AND WIDESPREAD
HEAVY RAIN HAS LED TO FLOODING.  HAD A RECENT REPORT OF 9.6 INCHES
OF RAIN NEAR STUART SO FAR FOR THIS EVENT.

MOST OF THE AREA WILL HAVE HIGH RAIN CHANCES TONIGHT...EXCEPT FOR
THE FAR NORTHWEST WHERE THE LARGE RAIN SHIELD MIGHT NOT REACH.

HAVE MULTIPLE WATCHES/WARNINGS/STATEMENTS IN EFFECT THROUGH TONIGHT
AND BASED ON THE LATEST NHC TRACK...EXPECT THAT EARLY WED MOST OF
THESE WILL BE DROPPED EXCEPT MAYBE FOR THE FAR NORTH.

WED NIGHT-FRI...LATEST NHC TRACK OF FAY WILL HAVE THE CENTER OF
THE SYSTEM APPROACHING FL EAST COAST BY AROUND DAYBREAK WED MORN
THEN DRIFTS IT OVER ATLANTIC BEFORE MOVING ONSHORE AGAIN IN N FL
THURS. STILL A LOT OF UNCERTAINTY AS TO EXACT TIME/LOCATION WHERE
SYSTEM WILL EMERGE OFFSHORE THE EAST COAST AND THEN MOVE BACK
ONSHORE THE COAST. HOWEVER...CONFIDENCE IS HIGHER THAT EVEN AFTER
WINDS FROM FAY BEGIN TO DECREASE...EC FL WILL REMAIN IN A WET
PATTERN THROUGH LATE WEEK WITH CONTINUED CONCERN FOR HEAVY
RAINFALL AND FLOODING IN EC FL.

SAT-MON...SHOULD FINALLY HAVE A TREND BACK TOWARD CLIMO POPS IF
FAY/REMAINS MOVE OUT OF THE AREA. LOW CONFIDENCE FORECAST AND WILL
CONTINUE CLOSE TO THE LATE AUG SEASONAL NORMALS THIS TIME FRAME.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS WITH STRONG/GUSTY WINDS ALONG
THE COAST SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT.  INLAND TAF
SITES SHOULD SEE LESS WIDESPREAD COVERAGE OF SQUALLS BUT BREEZY TO
WINDY CONDITIONS WILL LIKELY PERSIST OVERNIGHT.

&&

.MARINE...POOR BOATING CONDITIONS WILL CONTINUE THROUGH WED AS FAY
IS FORECAST TO PUSH TO THE NORTHERN WATERS.  AN OFFSHORE FLOW WILL
DEVELOP ACROSS THE SOUTH BUT WINDS SHOULD STILL BE ABOVE SMALL
CRAFT ADVISORY LEVELS ALONG WITH SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  85  77  87 /  70  70  60  60
MCO  76  88  75  89 /  60  70  60  60
MLB  76  88  75  90 /  80  70  60  60
VRB  78  86  76  89 /  70  70  60  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE-ST. LUCIE.

     TORNADO WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL VOLUSIA-
     INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-
     NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE.

     TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR INLAND
     VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN LAKE.

AM...TORNADO WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM.

     TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
     NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

LASCODY/WEITLICH/PENDERGRAST/DECKER/DIETZMANN/JACOBS/BLOTTMAN/SHARP/CRISTALDI
Hazardous weather outlook, Aug 19, 5:43 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
643 AM EDT TUE AUG 19 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192245-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
643 AM EDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT AND ITS
GRAPHICAL COMPONENT FOR INFORMATION ON EXPECTED IMPACTS FROM
TROPICAL STORM FAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

FORMAL ACTIVATION IS LIKELY.
THE NATIONAL WEATHER SERVICE MAY NEED A PCARS RADIO OPERATOR.

WIMMER

In the hours before

Special weather statement, Aug 19, 12:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
125 PM EDT TUE AUG 19 2008

FLZ047-191815-
SOUTHERN BREVARD COUNTY-
125 PM EDT TUE AUG 19 2008

...SQUALLS WITH STRONG DAMAGING WIND GUSTS WILL MOVE INTO SOUTHERN
BREVARD COUNTY...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 17 MILES EAST OF GRANT TO 8 MILES EAST OF
MICCO...MOVING NORTHWEST AT 35 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MICOO...BAREFOOT
BAY...MALABAR...FLORIDANA BEACH...GRANT...VALKARIA..AND PALM BAY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 60 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.
Special weather statement, Aug 19, 12:30 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EDT TUE AUG 19 2008

FLZ058-191845-
OKEECHOBEE-
135 PM EDT TUE AUG 19 2008

...HURRICANE FORCE WIND GUSTS WILL SPREAD ACROSS SOUTHERN
OKEECHOBEE COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
CENTER OF TROPICAL STORM FAY OVER THE WESTERN END OF LAKE OKEECHOBEE
JUST SOUTH OF LAKEPORT. THE EYEWALL FEATURE WITH VERY HEAVY SQUALLS
WAS MOVING NORTH AT 10 MPH AND WILL MOVE INTO SOUTHERN OKEECHOBEE
COUNTY INCLUDING THE CITY OF OKEECHOBEE BETWEEN 2 AND 3 PM.

AS THIS FEATURE MOVES THROUGH THE AREA HURRICANE FORCE WIND GUSTS
OF 70 TO 80 MPH CAN BE EXPECTED WITH SUSTAINED WINDS OF 45 TO 55
MPH LASTING FOR ABOUT AN HOUR. IN ADDITION TO THE STRONG DAMAGING
WINDS INTENSE TORRENTIAL RAINFALL CAN BE EXPECTED.

RESIDENTS IN OKEECHOBEE COUNTY SHOULD PREPARE FOR THIS BAND OF
STRONG WINDS TO MOVE ACROSS THEIR AREA BE PREPARED TO ACT TO
PROTECT YOURSELF TREAT THIS FEATURE AS YOU WOULD A TORNADIC STORM
REMAIN INDOORS ON THE LOWEST FLOOR OF YOUR RESIDENCE. KEEP AWAY FROM
WINDOWS.

DO NOT FIND YOURSELF OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS
FEATURE MOVES INTO YOUR AREA.

LISTEN FOR ADDITIONAL STATEMENTS CONCERNING THIS FEATURE.

A TROPICAL STORM WIND WARNING AND A TORNADO WATCH CONTINUE FOR
OKEECHOBEE COUNTY.

PB
Local storm report, Aug 19, 12:57 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          BAREFOOT BAY            27.89N 80.52W
08/19/2008                   BREVARD            FL   EMERGENCY MNGR

            TORNADO REPORTED. DAMAGE TO MANUFACTURED HOUSING,
            INCLUDING ROOF DAMAGE TO AT LEAST 3 STRUCTURES. NO
            INJURIES REPORTED.

&&

DLJ
Special weather statement, Aug 19, 1:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EDT TUE AUG 19 2008

FLZ047-054-191915-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
232 PM EDT TUE AUG 19 2008

...SQUALLS WITH STRONG DAMAGING WIND GUSTS WILL MOVE INTO SOUTHERN
BREVARD AND INDIAN RIVER COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SQUALLS BANDS OFFSHORE BREVARD AND INDIAN RIVER COUNTIES FROM 10
MILES EAST OF INDIALANTIC TO NEAR WINTER BEACH...MOVING NORTHWEST
AT 30 MPH.

AREAS FROM SATELLITE BEACH SOUTH TO VERO BEACH SHOULD EXPECT WIND
GUSTS TO 60 MPH IN SQUALLS...WHICH WHICH CAN CAUSE UNSECURED OBJECTS
TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY
RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
Local storm report, Aug 19, 1:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
234 PM EDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          NNE BAREFOOT BAY        27.89N 80.52W
08/19/2008                   BREVARD            FL   EMERGENCY MNGR

            *** 3 INJ *** UPDATED INFO 3 - 4 UNITS WITH DAMAGE TO
            AWINGS, CARPORTS AND PORCHES

&&

DLJ
Special weather statement, Aug 19, 1:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
236 PM EDT TUE AUG 19 2008

FLZ058-191945-
OKEECHOBEE-
236 PM EDT TUE AUG 19 2008

...STRONG DAMAGING WIND GUSTS NEAR HURRICANE FORCE MOVING INTO
SOUTHERN OKEECHOBEE COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
CENTER OF TROPICAL STORM FAY JUST NORTHWEST OF LAKE OKEECHOBEE
OR WEST OF BUCKHEAD RIDGE. THE EYEWALL OF FAY IS ASSOCIATED WITH
VERY HEAVY SQUALLS AS IT WAS MOVING NORTH AT 10 MPH. A BAND OF
HURRICANE FORCE WIND GUSTS BETWEEN 70 AND 80 MPH AND TORRENTIAL
RAIN WILL MOVE ACROSS SOUTHERN OKEECHOBEE COUNTY INCLUDING THE CITY
OF OKEECHOBEE THROUGH 4 PM.

RESIDENTS IN OKEECHOBEE COUNTY SHOULD PREPARE FOR HURRICANE FORCE
WINDS. IN ADDITION A BRIEF TORNADO COULD FORM IN THIS EYEWALL.
THERE HAS ALREADY BEEN AN UNOFFICIAL REPORT OF A BRIEF TORNADO
IN LAKEPORT IN EASTERN GLADES COUNTY. REMAIN INDOORS ON THE LOWEST
FLOOR OF YOUR RESIDENCE AND STAY AWAY FROM WINDOWS.

DO NOT FIND YOURSELF OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS
FEATURE MOVES THROUGH THE AREA.

A TROPICAL STORM WIND WARNING AND A TORNADO WATCH CONTINUE FOR
OKEECHOBEE COUNTY.

PB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Okeechobee

When
August 19, 2:00 PM EST to 10:00 PM EST
Where
Okeechobee County, 10.19 mi NW of Basinger to 8.9 mi NE of Ft Drum
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Newspaper
Coordinates
27.489, -81.142

Flood, Martin

When
August 19, 2:00 PM EST to 10:00 PM EST
Where
Martin County, 1.24 mi E of Jupiter Is to 8.08 mi E of Port Mayaca
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Newspaper
Coordinates
27.071, -80.100

Flood, St. Lucie

When
August 19, 2:00 PM EST to 10:00 PM EST
Where
St. Lucie County, 3.54 mi NE of Indrio to 4.3 mi NW of Ft Pierce Nelson Arp
Cause
Heavy Rain / Tropical System
Property damage
$67 million
Crop damage
$20 million
Reported by
Newspaper
Coordinates
27.555, -80.307

Flood, Indian River

When
August 19, 2:00 PM EST to 10:00 PM EST
Where
Indian River County, 2.47 mi ENE of Sebastian to 9.33 mi E of Indian River Shrs
Cause
Heavy Rain / Tropical System
Injuries
0 direct, 1 indirect
Property damage
$20,000
Crop damage
$5.0 million
Reported by
Newspaper
Coordinates
27.829, -80.431

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134653, 134662, 134664, 134665.